Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 192, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 21, 2006, 12:41 PM CDT for Clarke County, Madison County, Iowa. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2006, 12:41 PM CDT (17:41 UTC)
- Expired
- Jun 21, 2006, 1:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Clarke County, IA, Madison County, IA
The radar
The Des Moines radar (KDMX), 68 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 1:15 PM CDT | HAIL 0.88 | 9 Ne Osceola, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 8:42 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 5.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1044 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1388 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 211740
SVRDMX
IAC039-121-211830-
/O.NEW.KDMX.SV.W.0192.060621T1741Z-060621T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1241 PM CDT WED JUN 21 2006
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CLARKE COUNTY IN SOUTH CENTRAL IOWA.
SOUTHEASTERN MADISON COUNTY IN SOUTH CENTRAL IOWA.
* UNTIL 130 PM CDT.
* AT 1239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11
MILES SOUTH OF WINTERSET...OR 36 MILES SOUTHWEST OF DES MOINES...
AND MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
6 MILES NORTH OF OSCEOLA BY 125 PM CDT.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 35 AND 43.
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
LAT...LON 4117 9413 4116 9402 4106 9401 4099 9357
4115 9356 4116 9379 4125 9403
$$
KINNEY3 follow-up statements
000
WWUS53 KDMX 211755
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1255 PM CDT WED JUN 21 2006
IAC039-121-211830-
/O.CON.KDMX.SV.W.0192.000000T0000Z-060621T1830Z/
MADISON IA-CLARKE IA-
1255 PM CDT WED JUN 21 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
CLARKE AND SOUTHEASTERN MADISON COUNTIES UNTIL 130 PM CDT...
AT 1252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED 13 MILES SOUTH OF WINTERSET...OR 33 MILES SOUTHWEST
OF DES MOINES...AND MOVING EAST AT 25 MPH.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHERN CLARKE AND SOUTHEASTERN MADISON COUNTIES.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 34 AND 43.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY
FROM WINDOWS.
IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
WEDNESDAY AFTERNOON FOR IOWA.
LAT...LON 4117 9413 4116 9402 4106 9401 4099 9357
4115 9356 4116 9379 4125 9403
$$
KINNEY000
WWUS53 KDMX 211806
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
106 PM CDT WED JUN 21 2006
IAC121-211816-
/O.CAN.KDMX.SV.W.0192.000000T0000Z-060621T1830Z/
MADISON IA-
106 PM CDT WED JUN 21 2006
...THE SEVERE THUNDERSTORM WARNING FOR MADISON COUNTY HAS BEEN
CANCELLED...
AT 101 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
WEDNESDAY AFTERNOON FOR IOWA.
LAT...LON 4102 9368 4102 9373 4103 9374 4106 9400
4115 9400 4115 9361 4114 9357 4100 9357
4100 9362
$$
IAC039-211830-
/O.CON.KDMX.SV.W.0192.000000T0000Z-060621T1830Z/
CLARKE IA-
106 PM CDT WED JUN 21 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
CLARKE COUNTY UNTIL 130 PM CDT...
AT 101 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED 5 MILES NORTH OF OSCEOLA...OR 34 MILES SOUTH OF DES
MOINES...AND MOVING EAST AT 40 MPH.
THE SEVERE THUNDERSTORM WILL BE...
NEAR WOODBURN BY 115 PM CDT.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 34 AND 43.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.
IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
WEDNESDAY AFTERNOON FOR IOWA.
LAT...LON 4102 9368 4102 9373 4103 9374 4106 9400
4115 9400 4115 9361 4114 9357 4100 9357
4100 9362
$$
KINNEY000
WWUS53 KDMX 211830
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
130 PM CDT WED JUN 21 2006
IAC039-211840-
/O.EXP.KDMX.SV.W.0192.000000T0000Z-060621T1830Z/
CLARKE IA-
130 PM CDT WED JUN 21 2006
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CLARKE COUNTY HAS
BEEN ALLOWED TO EXPIRE...
AT 126 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.
IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
WEDNESDAY AFTERNOON FOR IOWA.
LAT...LON 4102 9368 4102 9373 4103 9374 4106 9400
4115 9400 4115 9361 4114 9357 4100 9357
4100 9362
$$
KINNEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:45 AM CDT, 8 hours 56 minutes earlier.
Area forecast discussion, Jun 21, 3:45 AM CDT, 8 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 345 AM CDT WED JUN 21 2006 .DISCUSSION... FNTL BNDRY ACRS IA IN COMBO WITH 50+ KT LLJ CONT TO SET OF TSRA ALNG EDGE OF UPR CAP. STRMS XPCTD TO REMAIN BLO SVR LVLS, BUT HAIL NOT OUT OF QUES IN SPIT OF VRY WRM CONDS ALV. WND PSBL CONCERN SIM TO WHAT HAPPENED YDA. ALSO MAY SEE SOME MOVE OUT OF SD WITH DVLPG MCS, HWVR SUPPORT NOT AS SIG FOR THIS AND DONT XPCT IT TO BE THE MAJOR PLAYER. FURTHER DVLPMT XCPCT IN THE S THIS AFTN INTO TNGT WITH MAIN ACTION SHIFTING S WITH TIME. NEXT SYS ON SKED TO ARRIVE IN THE FRI NGT THRU SAT NGT TIMEFRAME. AS FOR TEMPS, GUID LKS RSBL WITH EXTENSIVE CLOUD CVR KEEPING A LID ON THINGS TDA AND CAA DOMINATING THROUGH THE NXT SVRL DAYS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 21, 11:12 AM CDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1112 AM CDT WED JUN 21 2006 IAZ004>007-015>017-023>028-221615- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER- 1112 AM CDT WED JUN 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA GENERALLY NORTH OF THE HIGHWAY 20 CORRIDOR. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA THROUGH MID AFTERNOON. THERE IS A SLIGHT CHANCE FOR SEVERE STORMS THROUGH 4 PM WITH THE THREAT BEING LARGE HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED NON SEVERE THUNDERSTORMS ARE EXPECTED ON THURSDAY. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED SATURDAY NIGHT INTO SUNDAY. AT THIS TIME IT IS TOO EARLY TO ASSESS THE SEVERE POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY AFTERNOON. IAZ033>039-044>050-057>062-070>075-081>086-092>097-221615- SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD- CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS- POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA- ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR- WAYNE-APPANOOSE-DAVIS- 1112 AM CDT WED JUN 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA GENERALLY ALONG AND SOUTH OF THE HIGHWAY 20 CORRIDOR. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH 4 PM. SOME OF THE STORMS MAY BE SEVERE WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WIND. THERE WILL BE A CHANCE OF THUNDERSTORM REDEVELOPMENT THIS EVENING. SOME STORMS MAY BECOME SEVERE WITH WIND AND HAIL REMAINING AS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED NON SEVERE THUNDERSTORMS ARE EXPECTED ON THURSDAY. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED SATURDAY NIGHT INTO SUNDAY. AT THIS TIME IT IS TOO EARLY TO ASSESS THE SEVERE POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THROUGH 4 PM THIS AFTERNOON AND MAY BE NEEDED AGAIN AFTER 9 PM THIS EVENING. FAB
In the hours before
Local storm report, Jun 21, 10:45 AM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1045 AM CDT WED JUN 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1041 AM HAIL 3 SSE ALLISON 42.72N 92.78W
06/21/2006 E0.88 INCH BUTLER IA TRAINED SPOTTER
REPORTED BY TRAINED SPOTTER.
&&
JJOHNSONLocal storm report, Jun 21, 11:45 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1145 AM CDT WED JUN 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM HAIL 10 SW GUTHRIE CENTER 41.59N 94.66W
06/21/2006 E1.00 INCH GUTHRIE IA TRAINED SPOTTER
&&
KJLocal storm report, Jun 21, 11:57 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1157 AM CDT WED JUN 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM HAIL 8 N KNOXVILLE 41.43N 93.10W
06/21/2006 E0.88 INCH MARION IA TRAINED SPOTTER
&&
KJLocal storm report, Jun 21, 12:00 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1200 PM CDT WED JUN 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM HAIL 5 E MENLO 41.52N 94.31W
06/21/2006 E1.00 INCH GUTHRIE IA TRAINED SPOTTER
&&
KJUNGBLULocal storm report, Jun 21, 12:02 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1202 PM CDT WED JUN 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 AM HAIL 5 E MENLO 41.52N 94.31W
06/21/2006 E0.88 INCH GUTHRIE IA FIRE DEPT/RESCUE
&&
STEACHOULocal storm report, Jun 21, 12:07 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1207 PM CDT WED JUN 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 PM HAIL 6 W EARLHAM 41.49N 94.24W
06/21/2006 E0.75 INCH MADISON IA TRAINED SPOTTER
&&
KJThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 2:13 AM CDT | Severe Thunderstorm Warning | DMX | Lucas, Marion, Warren | 47 min |
| Jun 21, 4:47 AM CDT | Severe Thunderstorm Warning | DMX | Marion, Warren | 43 min |
| Jun 21, 4:56 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 53 min |
| Jun 21, 5:11 AM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 49 min |
| Jun 21, 7:52 AM CDT | Severe Thunderstorm Warning | DMX | Greene | 23 min |
| Jun 21, 9:50 AM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin | 40 min |
| Jun 21, 10:21 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 39 min |
| Jun 21, 11:16 AM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 44 min |
| Jun 21, 11:50 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison | 55 min |
| Jun 21, 1:21 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 54 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.